Benadryl and InapsineRegister Today!
- by brainkandy87 Jul 31, '12So, we've had a physician start working in our ER again (he worked in our ER regularly before I started working there). I have gotten used to his orders, which don't vary much, although they continually confuse me as to what therapy we are providing. One such order is Benadryl and Inapsine which he tends to order the majority of the time.
Migraines, abdominal pain, extremity pain... Really, anything related to pain, they get 50 mg Benadryl and 2.5 mg Inapsine (sans EKG order). Now, I've seen Benadryl and Inapsine work wonders for migraines. It's a very good combo. Although I'm not quite sure I understand the indication for it on abdominal pain or really anything other than migraines or perhaps an allergic reaction. It seems like all we are doing is completely snowing the patient to where they are so heavily sedated they can't feel pain. I'm a fan of relieving pain, not sedating the patient to the point of them not know what year they are in.
Anyone have any thoughts on this? He's a very solid doc and is great to work with, but I really haven't been able to get a straightforward insight into why we are ordering this so much. I understand it on a drug seeker, which we did today. But we also gave it to a vag bleed that recently had a c-section.
Anyway, any thoughts on this would be appreciated. Curious to see what my fellow ER nurses think.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=765003©2013 allnurses.com INC. All Rights Reserved.
- 2,162 Views
- Jul 31, '12 by jadelpnI have seen a benedryl/zofran/toradol combo used, but never inapsine. Maybe an EKG first, just so you are not giving a drug that is contraindicated in those will less than stellar heart rythyms? I could see even using compazine for the nausea, if that is what one is trying to accomplish with the inapsine. Interesting. Learned something new today. It perhaps would work well for some chronic migrane people who don't respond to anything else. But in an ER, a patient is probably snowed for hours on this combo. Takes a lot of monitoring if all pain patients are receiving this.....
- Jul 31, '12 by Triage24Curious, is this a older Dr?? Years ago we used this combo frequently. It has falling out of favor in the ER that I work at the past few years. I always liked it but have not used or seen it in over four to five years. It should be noted that Inapsine comes with many Black Box Warnings. This is one of the reasons we no longer use it.Last edit by Triage24 on Jul 31, '12
- Jul 31, '12 by AltraI think the OP's concerns are valid. But sometimes I miss Droperidol ...
- Jul 31, '12 by SpaceCoastRNInapsine makes annoying people less annoying. This was a quote from an ED MD I used to work with, it was a pretty accurate quote. That facility was a primary psych receiving hospital too so we were also close friends with Geodon and Zyprexa
- Jul 31, '12 by ~*Stargazer*~It's probably just the doc's preference/habit. As you said, it is a great combo for some things. Does your ED have a pain protocol in place? Would it be possible to just start steering this doctor toward the pain protocol when appropriate?
- Aug 1, '12 by brainkandy87Well, while I tend to order EKG's behind his back (he thinks it's a waste of an EKG), I think the TDP association with Inapsine is overblown (statistically), as there have been like, what? Nine reported cases ever? With that being said, I've seen the extremely rare Zofran effect of prolonging a QT and throwing someone into v-fib and killing them. Someone in their mid 30's. So I don't risk it.
The doc isn't that old. He's probably in his 40's. And he is much of the school of "it makes annoying people less annoying." I love working with him for that reason, as he gets them in and out and cuts all the BS. I just have my limits to how much annoying-ite I'll administer to someone. The other day, a guy got the Benadryl/Inapsine combo and was freaking out saying he wanted something else before going to CT, to which the doc told me to give him 5 more of Inapsine. I did not comply, lol.
We don't have a true pain protocol in our ER. The docs are ok with us giving Toradol, Tylenol, Ibuprofen, ASA, but nothing narcotic related without them seeing the pt. A few of the docs trust certain nurses' discretion and let them give, say, 0.5 mg Dilaudid or 50 mcg Fentanyl. Something small but enough to take the edge off until the MD sees them. I think I've seen this doc give narcotic pain meds once.
Anyway, thanks for the input everyone. I've just been curious about it lately.
- Aug 2, '12 by danggirlInteresting! I've never given Inapsine but I've heard it given years ago for nausea etc. I believe the migraine thing is related to Inapsine being a dopamine agonist which has some role in relieving the migraine plus the nausea and the benadryl for 1) the obvious anti-histamine action and 2) to help prevent...what's it called?...dystonic reactions?
I'm not sure about the other uses for pain in other areas like abdominal or extremity pain. We had an ER doctor whose favorite pain cocktail was Dilaudid, Benadryl, Phenergan, and...wait for it....Zyprexa!!! I think his reasoning was if the first three didn't take care of the pain and/or knock them out, the Zyprexa certainly would. I personally disagree with this kind of treatment...just throwing in my two cents worth about the physician practices. For migraines, I'm a fan of Toradol and a small amount of phenergan. I have noted that in a lot of people dilaudid causes more headaches than it cures.
- Aug 2, '12 by Kevin-RNDroperidol is an amazing and underutilized drug. Best combo I have seen used is Droperidol 2.5mg, Benadryl 50mg and a benzodiazepine of choice.
Also, if I remember correctly, the very few (6-9) people who did have the EKG changes/black box warnings - all received the full 5mg dose with other circumstances to take into considerations. I work with 1-2 doc's who will prescribe it but most do not even know it is on the formulary. Most often used in PACU for people who might have never heard/used this amazing drug as a potent antiemetic.
- Aug 4, '12 by sharpeimomas someone who has partial complex and simple complex seizures, i'd be concerned about the
benadryl being given so frequently. according to my neurologist, one of his biggest problems is
his pint-sized patients being benadryl to keep them quiet on trips and then having the child have
someone (please don't ask me to cite it) did a study on all age groups and discovered that benadryl
can frequently trigger seizures if taken regularly or sometimes, just once -- as i discovered the hard